Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Intern Med. 2006 Aug;260(2):177-82.

Normalization of serum calcium by cinacalcet in a patient with hypercalcaemia due to a de novo inactivating mutation of the calcium-sensing receptor.

Author information

  • 1Department of Endocrinology, Radboud University Nijmegen Medical Centre, Nijmegen, and Department of Internal Medicine, Rijnstate Hospital Arnhem, The Netherlands. h.timmers@endo.umcn.nl

Abstract

Familial benign hypocalciuric hypercalcaemia (FHH) results from a heterozygous inactivating mutation of the calcium-sensing receptor (CaR) and is characterized by hypercalcaemia, hypocalciuria and inappropriately normal plasma levels of parathyroid hormone. In a minority of patients, a loss of function mutation of the CaR results in severe hypercalcaemia associated with complications for which no effective surgical or medical treatment is available. We investigated the effects of the calcimimetic agent cinacalcet, an allosteric modulator of the CaR, in a 26-year-old man presenting with hypercalcaemia due to a de novo inactivating mutation of the CaR. Complicating features were recurrent psychosis and progressive severe osteoporosis. A single dose of either 30 or 60 mg of cinacalcet resulted in a 63-88% decline in plasma parathyroid hormone levels within 2 h of administration of the agent, reverting to baseline levels after 12 h. Normalization of serum calcium was more gradual but sustained for up to 12 months of treatment with a maintenance twice-daily oral dose of 60+30 mg cinacalcet. In addition to its beneficial effects in primary and secondary hyperparathyroidism, cinacalcet may open new therapeutic avenues in the management of a subset of patients with severe hypercalcaemia due to inactivating mutations of the CaR.

PMID:
16882283
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk